By Gary M. White, MD
Photo courtesy University of California, San Diego, Dept of Dermatology
Livedo reticularis and livedo racemosa describe similar conditions and their distinction is a newer concept [Indian Dermatol Online J. 2015;6: 315–321]. Livedo reticularis is a benign, primary disorder that affects young to middle-aged females. The livid conical discoloration is symmetric, reversible, and uniform. Livedo racemosa in contrast is secondary, pathologic and permanent. It is a manifestation of vascular obstructive disease and workup for a cause should be performed.
A reticulated, vascular, blanching, dusky redness of the legs occurs as a cutaneous sign of underlying vascular obstructive disease. In severe cases, it may appear on the trunk and arms. It is also a common clinical sign in patients in shock.
The general workup can include:
Antiphospholipid Antibody Syndrome
Coumadin Livedo Racemosa may develop soon after initiation of Coumadin therapy. Purple toes may also be seen and the common mechanism seems to be cholesterol embolization. [Am J Med 1987;82;1233]
Cryoglobulins. Mixed cryoglobulinemia syndrome can lead to LR, purpura, ulcerations, urticaria, arthralgias, and weakness.
Embolic Phenomenon, e.g., Cholesterol Emboli or Hydrophilic Polymer Emboli
Lucio's Phenomenon. A severe necrotizing reaction of diffuse lepromatous leprosy characterized by livedo reticularis, ulcers, and other signs of vasculitis.
Lupus Erythematosus. [AD 1987;123;596]
Medications, e.g., amantadine
Parvovirus B19 Infection. A 29-year-old woman was reported to have developed fever, chills, generalized and increasing muscular weakness and extensive livedo reticularis. Serologic testing showed recent Parvovirus B19 infection. The livedo cleared within 3 days with antipyretics and bed rest. [AD 1995;131;744]
Polyarteritis Nodosa. Palpable purpura, punched-out ulcers, nodules, and livedo reticularis may occur in polyarteritis nodosa.
Polycythemia Rubra Vera. [JAAD 1992;26;264]
Rheumatoid Vasculitis. [AD 1999;135;649]
Quinidine. Livedo reticularis 24-48 hours after sun exposure in a patient on quinidine may occur. [AD 1989;125;417 and JAAD 1985;12;332]
Shock. See NEJM image.
Homepage | FAQs | Use of Images | Contact Dr. White